Tornadoes · United States · Texas · 2015
EF0 tornado, Mc Camey Upton Co Ar to Mc Camey, Texas, May 19, 2015
From Mc Camey Upton Co Ar to Mc Camey, this EF0 tornado ran 0.2 miles across Upton County on May 19, 2015, touching down at 3:25 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 19, 2015
- Touchdown
- 3:25 PM CDT (20:25 UTC)
- Lifted
- 3:28 PM CDT (20:28 UTC)
- On the ground
- 3 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Upton County
- Touchdown point
- 31.118, -102.238
- Lift-off point
- 31.121, -102.236
- Record number
- 1505191425-01
What the Weather Service recorded
An upper level low was centered over the Intermountain West and upper level disturbances moved over West Texas as a result of southwest winds aloft. A dryline was present near the Texas/New Mexico border. Daytime heating combined with plentiful moisture resulted in good instability which allowed for storms to develop. Strong low level winds moved over the area after sunset allowing storms to continue into the overnight hours. There was sufficient wind speed and direction changes with height resulting in rotating severe storms which produced large hail, damaging winds, and tornadoes.
A thunderstorm moved across Upton County and produced a brief tornado southwest of McCamey. A trained spotter reported that the tornado came down and went back up. No damage was reported with this tornado so it was rated as an EF-0.
A thunderstorm moved across Upton County and produced several brief tornado touchdowns near McCamey according to local law enforcement and fire department personnel. No damage was reported so these tornadoes are being rated as EF-0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:40 UTC | 06:45 UTC | Flood Advisory | MAF |
| 03:57 UTC | 04:45 UTC | Severe Thunderstorm Warning | MAF |
| 04:40 UTC | 05:45 UTC | Severe Thunderstorm Warning | MAF |
| 04:48 UTC | 07:45 UTC | Flood Advisory | MAF |
| 06:09 UTC | 07:15 UTC | Severe Thunderstorm Warning | MAF |
| 20:29 UTC | 20:58 UTC | Severe Thunderstorm Warning | MAF |
| 20:54 UTC | 21:45 UTC | Severe Thunderstorm Warning | MAF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at May 19, 2:48 PM CDT, 37 minutes earlier.
Area forecast discussion, May 19, 2:48 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 PM CDT Tue May 19 2015 .DISCUSSION... The active weather pattern will continue through the remainder of the week under persistent SW flow aloft thanks to continued upper troughing over the western ConUS. The recent thunderstorm activity has given us a short break through much of the morning and early this afternoon, giving the atmosphere time to recharge a bit. Several places near the Coyanosa/Pecos/Grandfalls area are still feeling the lingering effects of yesterday's heavy rainfall as many road remain closed due to high water. As a result, an Areal Flood Warning is still in effect for these areas. Otherwise, we decided to let the Flash Flood Watch expire at 18Z today but some localized flash flooding will be possible any thunderstorm that develops today. Currently have a few showers developing over northern Pecos and Crane Counties. Should see thunderstorm development increase over the next few hours as the dryline sharpens near the TX/NM border. Daytime heating and more than sufficient moisture (dewpoints in the upper 60s and near 70) will result in plenty of instability to help initiate strong to severe convection this afternoon. The environment looks to favor supercell storm modes capable of producing large hail, damaging winds, heavy rainfall and not to mention the potential for a tornado or two. Thunderstorm activity looks to wain overnight with the loss of daytime heating. Wednesday...things should be fairly quiet through early afternoon as a cold front sinks south through the TX Panhandle. This front looks to arrive sometime Wednesday afternoon with thunderstorms developing along and behind it, affecting mainly the Permian Basin and Lower Trans Pecos through late evening. Model guidance shows the front stalling across the CWA overnight with shower and thunderstorm activity spreading across most areas by Thursday morning. Moist, easterly flow will persist through the day Thursday as a potent midlevel shortwave provides upper forcing for ascent through the overnight hours. A a result, will continue to carry healthy rain chances through Thursday night and into Friday morning. Thunderstorm chances will continue through most of the weekend as the upper trough to the west slowly progresses eastward. May develop westerly flow aloft by early next week which could result in a short dry period for our area. High temperatures will be in the 80s once again tomorrow then a cool down Thursday due to the cold front and abundant cloud cover expected. Highs will only warm to the 60s for much of SE NM and northern PB and 70s to low 80s farther south. Temperatures then begin to warm back up Friday through the weekend with near normal temperatures expected by early next week. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 64 82 56 64 / 20 20 40 50 BIG SPRING TX 67 81 58 66 / 30 40 50 50 CARLSBAD NM 55 85 57 70 / 10 10 40 60 DRYDEN TX 69 88 69 81 / 20 30 40 50 FORT STOCKTON TX 64 87 63 76 / 20 20 40 50 GUADALUPE PASS TX 57 80 55 69 / 10 0 30 50 HOBBS NM 59 80 54 63 / 20 20 40 50 MARFA TX 51 83 55 77 / 10 10 20 40 MIDLAND INTL AIRPORT TX 67 82 59 67 / 20 30 40 50 ODESSA TX 66 83 59 69 / 20 30 40 50 WINK TX 64 88 63 71 / 20 10 40 60 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 19, 2:08 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 208 PM CDT TUE MAY 19 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 208 PM CDT TUE MAY 19 2015 /108 PM MDT TUE MAY 19 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT... MAINLY ALONG AND EAST OF A HOBBS...TO FORT STOCKTON...TO BIG BEND LINE. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING... SMALL HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. SOME STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. A TORNADO OR TWO WILL ALSO BE POSSIBLE. HEAVY RAINFALL WITH THE SLOWER STORMS WILL RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE WEEKEND FOR MUCH OF THE AREA...ESPECIALLY THURSDAY AND THURSDAY NIGHT. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, May 19, 3:15 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT TUE MAY 19 2015
TXZ068-069-075-192100-
CRANE-PECOS-UPTON-
315 PM CDT TUE MAY 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN
UPTON COUNTIES UNTIL 400 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES WEST OF GIRVIN AT
315 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL IMPACT
US 385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3108 10210 3108 10235 3104 10229 3104 10221
3103 10220 3089 10251 3104 10263 3140 10227
3113 10198
TIME...MOT...LOC 2015Z 232DEG 26KT 3105 10245Special weather statement, May 19, 3:24 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 PM CDT TUE MAY 19 2015 TXZ061-062-068-069-075-192115- ECTOR-MIDLAND-CRANE-PECOS-UPTON- 324 PM CDT TUE MAY 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CRANE...NORTH CENTRAL PECOS...NORTHWESTERN UPTON... SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 415 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF CORDONA LAKE AT 324 PM CDT...MOVING EAST AT 20 MPH. THIS STORM WILL IMPACT CRANE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3172 10215 3129 10210 3126 10256 3151 10265 TIME...MOT...LOC 2024Z 250DEG 18KT 3135 10248
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
8.4 hours before the tornado, 92 km from the path. May 19, 2015.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -196 J/kg
- Surface CAPE
- 45 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 402 m²/s²
- 0-3 km storm-relative helicity
- 602 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 4.6 K/km
Midland Regional, TX (KMAF), 00:00Z
3.6 hours after it, 92 km from the path. May 20, 2015.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -86 J/kg
- Surface CAPE
- 3990 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 7.8 K/km
The surface observations
Fort Stockton (FST), 69 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:53 UTC | 87 | 54 | 4 kt | 1013.5 | ||
| 19:53 UTC | 89 | 57 | 350° 10 kt | 1013.2 | VCTS | |
| 20:21 UTC | 80 | 62 | 330° 11 kt | 1012.5 | -RA | |
| 20:53 UTC | 87 | 58 | 360° 10 kt | 1011.9 | ||
| 21:53 UTC | 89 | 55 | 20° 12 kt | 1011.5 | VCTS | |
| 22:02 UTC | 88 | 59 | 50° 13 kt | 1011.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the touchdown began at 20:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:18 UTC | TORNADO | Sw Mccamey | Upton, TX | TORNADO CAME DOWN AND WENT BACK UP. |
| 20:25 UTC | TORNADO | 7 Se Girvin | Pecos, TX | TORNADO REMAINED IN FIELDS AND PASTURES. NO DAMAGE REPORTED. |
| 20:25 UTC | TORNADO | Mccamey | Upton, TX | LAW ENFORCEMENT AND FIRE DEPT PERSONNEL REPORT SEVERAL TORNADO TOUCHDOWNS SOUTH OF MCCAMEY |
| 20:59 UTC | HAIL 1 | Se Girvin | Pecos, TX | AT THE INTERCHANGE OF INTERSTATE 10 HIGHWAY 11, SE OF GIRVIN. |
| 20:59 UTC | HAIL 1 | Se Girvin | Pecos, TX | INTERSECTION OF INTERSTATE 10 AND HIGHWAY 11 SE OF GIRVIN. |
| 21:11 UTC | HAIL 1.75 | 15 W Bakersfield | Pecos, TX | |
| 21:11 UTC | TORNADO | 5 Sw Bakersfield | Pecos, TX | TORNADO ON THE GROUND |
| 21:27 UTC | TORNADO | 10 Sw Bakersfield | Pecos, TX | TORNADO BRIEFLY TOUCHED DOWN |
| 21:30 UTC | HAIL 1.25 | 2 E Bakersfield | Pecos, TX | NICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL |
| 22:07 UTC | TORNADO | 30 W Sheffield | Pecos, TX | NEAR FM 2886 AND HARRAL ROAD. TOUCHED DOWN AT 507 PM AND LIFTED AT 509 PM. |
| 22:08 UTC | HAIL 3 | 27 Sw Iraan | Pecos, TX | |
| 22:18 UTC | HAIL 2.75 | 11 Ssw Bakersfield | Pecos, TX | BASEBALL HAIL ON THE GROUND HAVING RECENTLY FALLEN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 19, 2015
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 12:25 PM CDT | EF0 | Lee, TX | 2.1 | 100 | 1 | $10,000 | |
| May 19 | 2:40 PM CDT | EF0 | McClain, OK | 0.1 | 20 | |||
| May 19 | 2:51 PM CDT | EF0 | McClain, OK | 0.1 | 20 | |||
| May 19 | 3:18 PM CDT | EF0 | Upton, TX | 0.1 | 50 | |||
| May 19 | 3:21 PM CDT | EF0 | Ellis, TX | 4.7 | 80 | $120,000 | ||
| May 19 | 3:22 PM CDT | EF0 | Cleveland, OK | 0.1 | 20 | |||
| May 19 | 3:25 PM CDT | EF0 | Pecos, TX | 0.8 | 150 | |||
| May 19 | 3:33 PM CDT | EF0 | Wichita, TX | 0.2 | 30 | |||
| May 19 | 3:54 PM CDT | EF0 | Tillman, OK | 1.0 | 400 | |||
| May 19 | 4:12 PM CDT | EF0 | Pecos, TX | 2.9 | 150 | |||
| May 19 | 4:19 PM CDT | EF0 | Pottawatomie, OK | 0.1 | 20 | |||
| May 19 | 4:27 PM CDT | EF0 | Pecos, TX | 1.6 | 100 | |||
| May 19 | 5:07 PM CDT | EF0 | Pecos, TX | 0.8 | 100 | |||
| May 19 | 5:08 PM CDT | EF0 | Pecos, TX | 0.5 | 50 | |||
| May 19 | 5:33 PM CDT | EF0 | Young, TX | 0.3 | 70 | |||
| May 19 | 5:35 PM CDT | EF0 | Young, TX | 0.2 | 65 | |||
| May 19 | 5:55 PM CDT | EF0 | Archer, TX | 0.2 | 30 | |||
| May 19 | 6:16 PM CDT | EF0 | Jefferson, OK | 1.0 | 400 | |||
| May 19 | 6:19 PM CDT | EF0 | Palo Pinto, TX | 0.5 | 75 | |||
| May 19 | 6:20 PM CDT | EF0 | Wichita, TX | 1.0 | 50 | |||
| May 19 | 6:20 PM CDT | EF0 | Jack, TX | 0.7 | 80 | |||
| May 19 | 6:21 PM CDT | EF0 | Clay, TX | 1.0 | 200 | |||
| May 19 | 6:23 PM CDT | EF0 | Jefferson, OK | 1.0 | 250 | |||
| May 19 | 6:40 PM CDT | EF0 | Jefferson, OK | 2.0 | 200 | |||
| May 19 | 6:45 PM CDT | EF0 | Clay, TX | 0.2 | 30 | |||
| May 19 | 7:23 PM CDT | EF0 | Palo Pinto, TX | 2.5 | 75 | |||
| May 19 | 7:29 PM CDT | EF1 | Palo Pinto, TX | 0.8 | 200 | $230,000 | ||
| May 19 | 8:55 PM CDT | EF0 | Carter, OK | 0.3 | 30 | |||
| May 19 | 9:18 PM CDT | EF0 | Jack, TX | 4.2 | 80 | $150,000 | ||
| May 19 | 9:35 PM CDT | EF0 | Carter, OK | 1.5 | 50 | |||
| May 19 | 9:39 PM CDT | EF0 | Wise, TX | 2.0 | 80 | $80,000 | ||
| May 19 | 9:41 PM CDT | EF1 | Wise, TX | 1.8 | 100 | $450,000 | ||
| May 19 | 9:54 PM CDT | EF1 | Wise, TX | 2.5 | 110 | $300,000 | ||
| May 19 | 10:36 PM CDT | EF1 | Wise, TX | 1.9 | 90 | $120,000 | ||
| May 19 | 11:04 PM CDT | EF0 | Jack, TX | 0.2 | 30 | $80,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.